Alert archive / Iowa / Tornado Warnings in 1996
Tornado Warning 27, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Oct 29, 1996, 3:02 PM CST for Jones County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 29, 1996, 3:02 PM CST (21:02 UTC)
- Expired
- Oct 29, 1996, 3:45 PM CST
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Jones County, IA
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 29, 3:18 PM CST | Thunderstorm Wind 60 | Olin, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 292104 RRA TORMLI IAC105-292145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 302 PM CST TUE OCT 29 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 345 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL IOWA ...JONES COUNTY AT 300 PM...NWS DOPPLER RADAR INDICATED A DEVELOPING TORNADO 8 MILES SOUTH OF MARTELLE MOVING NORTHEAST AT 45 MILES |AN HOUR. THIS STORM WILL PASS BY OLIN BY 315 PM AND WYOMING BY 320 PM. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! HOLSTEN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Oct 29, 2:25 PM CST, 37 minutes earlier.
Area forecast discussion, Oct 29, 2:25 PM CST, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 PM CST TUE OCT 29 1996 NO TIME FOR DISCUSSION. WX SPEAKS FOR ITSELF. SVR EVENT UNDERWAY. HENDRICKS
In the hours before
Special weather statement, Oct 29, 2:20 PM CST, 42 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-300400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 220 PM CST TUE OCT 29 1996 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM CST FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS... A TORNADO WATCH IS IN EFFECT FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL 800 PM CST. IN EASTERN IOWA... THIS INCLUDES THE COUNTIES OF DELAWARE... DUBUQUE... LINN... JONES... JACKSON... JOHNSON... CEDAR... CLINTON... SCOTT... WASHINGTON... MUSCATINE... LOUISA... HENRY... DES MOINES AND LEE. IN NORTHWEST ILLINOIS... THIS INCLUDES THE COUNTIES OF JO DAVIESS... STEPHENSON... CARROLL... WHITESIDE... ROCK ISLAND... HENRY... BUREAU... PUTNAM... MERCER... HENDERSON... WARREN... HANCOCK AND MCDONOUGH. STRONG TO SEVERE THUNDERSTORMS ARE ERUPTING ACROSS THE WATCH AREA. STAY TUNED TO LATER STATEMENTS AND WARNINGS. HENDRICKS
Special weather statement, Oct 29, 2:22 PM CST, 40 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-300400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 220 PM CST TUE OCT 29 1996 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM CST FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS... A TORNADO WATCH IS IN EFFECT FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL 800 PM CST. IN EASTERN IOWA... THIS INCLUDES THE COUNTIES OF DELAWARE... DUBUQUE... LINN... JONES... JACKSON... JOHNSON... CEDAR... CLINTON... SCOTT... WASHINGTON... MUSCATINE... LOUISA... HENRY... DES MOINES AND LEE. IN NORTHWEST ILLINOIS... THIS INCLUDES THE COUNTIES OF JO DAVIESS... STEPHENSON... CARROLL... WHITESIDE... ROCK ISLAND... HENRY... BUREAU... PUTNAM... MERCER... HENDERSON... WARREN... HANCOCK AND MCDONOUGH. STRONG TO SEVERE THUNDERSTORMS ARE ERUPTING ACROSS THE WATCH AREA. STAY TUNED TO LATER STATEMENTS AND WARNINGS. HENDRICKS
Special weather statement, Oct 29, 2:45 PM CST, 17 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-300245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CST TUE OCT 29 1996 ...TORNADO WATCH DISCONTINUED FOR A SMALL PORTION OF EASTERN IOWA... THE TORNADO WATCH FOR KEOKUK COUNTY IN EASTERN IOWA HAS BEEN TERMINATED. NO SEVERE WEATHER OCCURRED IN THE WATCH AREA. HENDRICKS
Special weather statement, Oct 29, 2:46 PM CST, 16 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-300245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CST TUE OCT 29 1996 ...TORNADO WATCH DISCONTINUED FOR A SMALL PORTION OF EASTERN IOWA... THE TORNADO WATCH FOR KEOKUK COUNTY IN EASTERN IOWA HAS BEEN TERMINATED. NO SEVERE WEATHER OCCURRED IN THE WATCH AREA. HENDRICKS
Special weather statement, Oct 29, 2:50 PM CST, 12 minutes before
IAZ065-066-041-089-042-088-063-054-087-064-053-076-099-052-078- 067-068-098-077-ILZ017-007-034-025-016-001-035-024-018-015-002- 026-009-292245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CST TUE OCT 29 1996 AT 250 PM...NWS DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM CEDAR RAPIDS TO 10 MILES EAST OF KEOKUK. THESE STORMS WERE MOVING NORTHEAST AT 50 MILES AN HOUR. ADDITIONAL STRONG THUNDERSTORMS HAD DEVELOPED RAPIDLY EAST OF THE MISSISSIPPI FROM 5 MILES EAST OF CLINTON TO 20 MILES SOUTH OF MOLINE MOVING NORTHEAST AT 50 MILES AN HOUR. THESE STORMS ARE CAPABLE OF PRODUCING 50 MILE AN HOUR WINDS...PEA SIZE HAIL AND DEADLY LIGHTNING. HOLSTEN
Special weather statement, Oct 29, 2:52 PM CST, 10 minutes before
IAZ065-066-041-089-042-088-063-054-087-064-053-076-099-052-078- 067-068-098-077-ILZ017-007-034-025-016-001-035-024-018-015-002- 026-009-292245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CST TUE OCT 29 1996 AT 250 PM...NWS DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM CEDAR RAPIDS TO 10 MILES EAST OF KEOKUK. THESE STORMS WERE MOVING NORTHEAST AT 50 MILES AN HOUR. ADDITIONAL STRONG THUNDERSTORMS HAD DEVELOPED RAPIDLY EAST OF THE MISSISSIPPI FROM 5 MILES EAST OF CLINTON TO 20 MILES SOUTH OF MOLINE MOVING NORTHEAST AT 50 MILES AN HOUR. THESE STORMS ARE CAPABLE OF PRODUCING 50 MILE AN HOUR WINDS...PEA SIZE HAIL AND DEADLY LIGHTNING. HOLSTE2N
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 1:48 PM CST | Severe Thunderstorm Warning | DVN | Dubuque, Jackson, Jones | 42 min |
| Oct 29, 1:54 PM CST | Severe Thunderstorm Warning | DVN | Dubuque, Jackson, Jones | 36 min |
| Oct 29, 2:33 PM CST | Tornado Warning | DVN | Johnson, Washington | 42 min |
| Oct 29, 2:55 PM CST | Severe Thunderstorm Warning | DVN | Cedar | 50 min |
| Oct 29, 3:03 PM CST | Tornado Warning | DVN | Cedar | 42 min |
| Oct 29, 3:23 PM CST | Severe Thunderstorm Warning | DVN | Clinton, Scott | 52 min |
| Oct 29, 3:26 PM CST | Tornado Warning | DVN | Clinton, Scott | 49 min |
Nearby
Tornado Warnings in Iowa, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.